A Ten-year Review of Dermal Filler Adverse Events Associated with Vaccination
Alexander H. Sun, MD, MHS, Michele Manahan, MD, MBA.
Johns Hopkins Hospital, Baltimore, MD, USA.
PURPOSE: Following the authorization of two mRNA COVID-19 vaccinations in December 2020, there was increased media attention surrounding reactions to vaccination associated with dermal filler use. Dermal filler adverse events are reported as medical device reports (MDRs) to the United States Food and Drug Administration (FDA). This project seeks to characterize reporting for dermal filler adverse events associated with vaccination over a 10-year period.
METHODS: The FDA database was queried for dermal filler MDRs from 1/1/2011 through 6/30/2021. Reports discussing vaccination were identified and screened.
RESULTS: There were 10,137 dermal filler MDRs identified for this period. Sixty-two MDRs mentioned vaccination. After excluding duplicates, literature, and reports with other known mechanisms, 19 reports were included. Of these, six reports were received prior to the pandemic. Twelve of 19 are related to COVID vaccination, with the other 7 covering other vaccinations. Eighteen of the reports were associated with hyaluronic acid-based fillers, and one was associated with PLLA. Timing of reaction ranged from immediate to over 1 month after injection. Anatomic locations varied on the face. The most common complication was swelling. Other adverse events included nodules, redness and numbness.
CONCLUSION: While the pandemic has brought attention to dermal filler adverse events related to vaccination, this study demonstrates that this phenomenon has been reported with other vaccines in the past. Injecting providers must be aware of concurrent therapies that may interfere with dermal filler use, and ensure that patients are appropriately screened and counseled prior to injection.
Back to 2022 Posters